Hail, Moody
- When
- August 5, 6:15 PM CST to 6:17 PM CST
- Where
- Moody County, 9 mi N of Colman
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.110, -96.830
Despite weaker pre-storm deep-layer shear on the order of 25-30 knots and fairly narrow instability profiles of 1000-1500 J/kg, modifications on the storm scale and an increase in the low-level jet improved the environment enough to support several long-lived supercell clusters along a weak frontal boundary. Storms moving through the Sioux Falls area forced an early cancellation of the Sioux…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Despite weaker pre-storm deep-layer shear on the order of 25-30 knots and fairly narrow instability profiles of 1000-1500 J/kg, modifications on the storm scale and an increase in the low-level jet improved the environment enough to support several long-lived supercell clusters along a weak frontal boundary. Storms moving through the Sioux Falls area forced an early cancellation of the Sioux Empire Fair.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 5, 4:47 PM CST, 1 hour 28 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 547 PM CDT Thu Aug 5 2021 .SHORT TERM...(This Evening through Friday) Issued at 244 PM CDT Thu Aug 5 2021 Attention for the remainder of the daytime hours revolves around any thunderstorm chances and a low chance of strong to severe storms. As of mid afternoon, a weak boundary/convergence zone was located from south central SD into west central MN with a small cluster of weak convection located just ahead of it in Lyon County MN. Radar and satellite intensity trends have been exhibiting a downward trend however. MLCAPE ahead of this cluster is generally on the order of 1000-1500 J/kg with still some weak SBCIN. Effective deep layer shear is unimpressive at less than 25 kts and thus suspect we won't see much organization to any convection through the evening hours. Any severe risk would likely originate from gusty wind potential with DCAPE values up to 1300 J/kg. Not out of the question to get some smaller hail on any initial updrafts but wind gusts to 60 mph appear to be the primary risk (again, if any stronger storms to develop). Overnight, another bout of mid level WAA may drive additional weak showers/storms into the morning hours Friday but not expecting anything approaching severe levels with this activity. Depending on overnight cloud cover, may see some patchy fog with SREF probabilities favoring NW IA. Bulk of the day Friday should remain dry as shortwave ridge axis moves overhead. HRRR smoke model again painting upper level wildfire smoke providing for hazy skies. Afternoon high temperatures likely sneak a couple degrees higher than today's values or mid 80s to mid 90s. .LONG TERM...(Friday Night through Thursday) Issued at 244 PM CDT Thu Aug 5 2021 A lead wave begins to approach Friday night into Saturday and again may bring some scattered showers or weak convection. How long this activity sticks around will have significant impacts on Saturday's temperatures and as a result any afternoon convection chances. For now, will stick close to the NBM which is just above the 50th percentile or 80s to near 90 for highs. By mid to late afternoon Saturday, models have come into better agreement with a surface low positioned just off to our NW with a west to east warm front and north to south cold front emanating from it. Guidance perhaps keying in on a couple of different zones of potential convective initiation. One with the surface trough east of I-29 and the other closer to the surface front and main upper wave across central SD. Better 850:700 mb flow resides across NW IA and points southeast with weak and messy shear profiles northwest of there across the remainder of the forecast area. Dewpoints in the upper 60s to near 70 will help drive moderate MLCAPE but the lack of shear may prevent a more organized severe threat. What may instead occur is any initial development may carry a marginal severe hail risk with one or more cold pool driven multicell clusters presenting a wind risk thereafter. Still a lot of questions to be answered regarding the convective evolution Saturday afternoon and evening but for now SPC has highlighted areas along and east of the James River in a Slight risk with a Marginal risk of excessive rainfall from WPC east of I-29. Sunday and Monday again look to be a period influenced by shortwave ridging and thus mostly dry conditions. Our far east counties may get clipped by lingering precipitation chances Sunday as the upper level wave spins east but ensemble probabilities favor this staying just east. Temperatures again from the mid 80s to mid 90s look common. Next wave running along the International Border swings through Tuesday and Wednesday and will likely carry some precipitation chances with it. Poor model agreement precludes much more specifics than that however. Temperatures a few degrees either side of normal from the NBM still seem appropriate at this time. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 545 PM CDT Thu Aug 5 2021 Scattered thunderstorms, some likely strong to severe, will continue into the evening along and east of the South Dakota/Minnesota border, and may sneak into parts of northwest Iowa. Outside of any showers and thunderstorms VFR conditions are expected. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...Kalin LONG TERM...Kalin AVIATION...08
Hazardous Weather Outlook National Weather Service Sioux Falls SD 503 AM CDT Thu Aug 5 2021 SDZ038-039-050-052>055-057>061-063>065-068-069-061015- Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-Aurora- Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-Bon Homme- Yankton- 503 AM CDT Thu Aug 5 2021 This Hazardous Weather Outlook is for central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. A round of scattered showers and thunderstorms are possible this afternoon, but no severe weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Showers and thunderstorms are possible Friday night and again on Saturday, with the threat for severe weather returning to the area on Saturday. Quarter sized hail and wind gusts up to 60 mph will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ040-056-062-066-067-070-071-061015- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Brookings-Moody-Minnehaha-Turner-Union- 503 AM CDT Thu Aug 5 2021 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Scattered showers will be decreasing during the morning hours today, with another round during the afternoon hours possible. While organized convection is not likely, strong to severe storms are possible. Amongst the stronger storms, most gusts will likely be in the 30-40 mph range, but the strongest storms could be capable of 60 mph. While unlikely, quarter sized hail cannot be ruled out. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Showers and thunderstorms are possible Friday night and again on Saturday, with the threat for severe weather returning to the area on Saturday. Quarter sized hail and wind gusts up to 60 mph will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
504 PM CDT THU AUG 5 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM TSTM WND DMG IVANHOE 44.46N 96.24W
08/05/2021 LINCOLN MN TRAINED SPOTTER
8 INCH DIAMETER BRANCH DOWN.
&&
MMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
542 PM CDT THU AUG 5 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 3 SW ARCO 44.36N 96.22W
08/05/2021 NAN INCH LINCOLN MN PUBLIC
MPING REPORT OF 1 INCH HAIL.
&&
MMThe Sioux Falls radar (KFSD), 59 km away, was scanning. The volume nearest the first event began at 00:11 UTC.
20 hail, 9 thunderstorm wind. Local standard time, as filed.
Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Thunderstorm wind gusts downed several large tree limbs from 6 to 10 inches in diameter. Property damage costs are a rough estimate.
Thunderstorm wind gusts were measured by a South Dakota RWIS station 3 miles west of Dell Rapids, before structural damage rendered the wind gauge inoperable. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Large hail produced significant roof damage along a path from south of Dell Rapids to Renner to near Brandon. The most significant damage occurred near Renner where 2 to 3.5 inch hail was reported. Property damage costs are a rough estimate. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Thunderstorm wind gusts uprooted several 8 year old pine trees. Property damage costs are a rough estimate.
A portion of a deck overhang and half of the roof was blown off a house by thunderstorm wind gusts. The roof piece lodged against a neighbors residence. Property damage costs are a rough estimate.
Thunderstorm winds damaged siding and roofing on a building east of Sioux Falls.
Thunderstorm winds downed several large tree limbs at the Mary Jo Wegner Arboretum, some as large as one foot in diameter. Property damage costs are a rough estimate.
Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Thunderstorm wind gusts caused extensive structural damage to a house when the back wall was blown out of a garage. Property damage costs are a rough estimate.
Thunderstorms winds removed shingles from a portion of the roof of a house. Property damage costs are a rough estimate.
A large tree was knocked down by thunderstorm winds. Property damage costs are a rough estimate. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 981934, 981935, 981937, 981938, 981939, 981940, 981941, 981944, 981947, 981949, 981926, 981950, 981952, 981954, 981955, 981956, 981959, 981975, 981997, 981977, 981983, 981986, 981998, 982007, 983957, 982008, 982009, 982010, 982011.